MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC
Model Number FS0915
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Hernia (2240)
Date of Event 07/28/2014
Type of Reportable Event Serious Injury
Event or Problem Description
The following information was obtained from medical records.Implant #1 procedure: repair of incisional hernia with gore bio-a mesh, 10 x 15 cm product was used.[implant: gore® bio-a® tissue reinforcement, fs0915/(b)(4), 9cm x 15 cm].Implant #1 date: (b)(6) 2014 ((b)(6) 2014) implant #2 explant #1 procedure: incision of old mesh from the abdominal wall with repair of incisional hernia with gore-bio a mesh.Lyses of adhesions requiring 30 minutes of operative time.Peritoneal lavage was also done.[implant: gore® bio-a® tissue reinforcement, fs2020/(b)(4), 20cm x 20 cm].Implant #2 explant #1 procedure date: (b)(6) 2014 (hospitalization (b)(6) - (b)(6) 2014) explant #2 procedure: no evidence that an additional procedure occurred related to the gore® bio-a® tissue reinforcement, fs2020/(b)(4).Implant #1: 3483-1.Implant #2: 3483-2.____________________________________________________________________________________________________________________ it was initially reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2014 and (b)(6) 2014 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2014 and (b)(6) 2016, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: dense adhesions, mesh migration, recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2014: (b)(6).(b)(6), md.Operative report.Indications: indication: ¿42-year-old gentleman who is well-known to me.The patient presents with recurrent incisional hernia.The patient was recently seen in the emergency department and ct scan was done.The patient was found to have a large incisional hernia.Due to pain issues and the fact that the hernia defect was getting bigger, it was recommended that a repair be done.The risks, benefits and alternatives were discussed with the patient which included infection, bleeding, and the possibility of recurrence.After careful review and consideration, consent was obtained.¿.Implant #1 procedure: repair of incisional hernia with gore bio-a mesh, 10 x 15 cm product was used.Implant: gore® bio-a® tissue reinforcement, fs0915/(b)(4), 9cm x 15 cm).Implant date: (b)(6) 2014 (hospitalization (b)(6), 2014).¿ (b)(6) 2014: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis (es): incisional hernia.Postoperative diagnosis (es): incisional hernia.Assistant: (b)(6), sa.Drains: 10 mm jackson-pratt drain was left in the operative site for drainage control.Specimen: none.Complications: none.Blood loss: minimal.¿ wound classification: [not provided].¿ procedure: ¿the patient was taken to the operating room, identified.The patient was then appropriately sedated and placed under anesthesia¿s care.The patient¿s abdomen was then prepped and draped in a normal sterile fashion.It should be noted that the patient did have a prior split thickness skin graft to the area above his umbilicus in the midline.The incision was carefully placed to avoid this area.The abdomen was then opened.It was immediately obvious that the patient had a large incisional hernia.The fascial edges were cleared in all directions and the incarcerate omentum was carefully reduced back into the abdomen.At this point, the hernia defect was examined more carefully and it was my opinion that the gore bio-a product would be best used.The mesh was then deployed in a fashion to allow at tension-free closure of the hernia.#0 ethibond suture were then used to attach the mesh to the fascia circumferentially, again allowing a tension-free repair.The redundant fascia was then closed over the mesh and a 10 mm jackson-pratt drain was placed above the mesh to allow egress of fluid to prevent a seroma from forming.It should be noted that the rest of the abdominal wall was inspected and there was some areas of weakness of the left side of the abdomen but there were not felt to be clinically significant nor in need of repair.The patient tolerated the procedure quite well.The skin was closed with vicryl sutures in the deep layer and staples for the skin.Sterile dressings were applied.The patient was then taken to the recovery room in stable condition.¿.¿ (b)(6) 2014: (b)(6) surgery center.Implant sticker.Implant: implant: gore® bio-a tissue reinforcement.Ref catalogue number: fs0915.Lot batch code: (b)(4).Expiration: 8/2016.Qty: 1.Implant site: abdomen.¿ the records confirm a gore® bio-a® tissue reinforcement (fs0915/(b)(4)) was implanted during the procedure.Implant #2 explant #1 preoperative complaints: ¿ (b)(6) 2014: (b)(6).(b)(6), md.Operative report.Indication: ¿43-year-old gentleman with a history of recurrent incisional hernia.The patient has a long history of hernia problems of his abdominal wall complicated by prior infection and extreme noncompliance.The patient has had issues with narcotic drug abuse and homelessness complicated prior attempts at repair of his hernia.However, the patient seemed to addressed [sic] some of these issues and presents with a recurrent hernia.It was recommended that this be repaired but the concern we all had was that the patient¿s compliance issue and risks for complications namely infection and wound problems due to the inability of the patient to care for the wound properly since he was homeless.The patient was then admitted to a nursing home recently through his insurance company molina of ohio in order to address the homelessness issue and his need for medical care.The patient was recommended to undergo repair of his hernia and the risks and benefits were carefully discussed with him in detail.These include infection, bleeding and the possibility of recurrence of infection.After careful review and consideration consent was obtained.The patient was aware of the significant risk and complications if he did not take care of himself better along with the possibility of mesh infection which may be catastrophic in this care.Consent was obtained¿.Implant #2 explant #1 procedure: incision of old mesh from the abdominal wall with repair of incisional hernia with gore-bio a mesh.Lyses of adhesions requiring 30 minutes of operative time.Peritoneal lavage was also done.[implant: gore® bio-a® tissue reinforcement, fs2020/(b)(4), 20cm x 20cm].Implant #2 explant #1 procedure: (b)(6) 2014 (hospitalization (b)(6) - (b)(6) 2014).¿ (b)(6) 2014: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: recurrent incarcerated incisional hernia.Postoperative diagnosis: recurrent incarcerated incisional hernia.Anesthesia: general.Specimens: resected mesh sent for cultures testing and pathological review.Complications: none.Blood loss: minimal.Disposition: the patient was taken to the recovery room in stable condition.¿ procedure: ¿the patient was taken to the operating room and identified.He was then appropriately sedated and placed under anesthesia care.The patient¿s abdomen was then prepped and draped in a normal sterile fashion.A time-out procedure was done.Once this was complete the midline incision was then excised along with the old mesh.The mesh had significantly pulled away from the right fascial edge.The patient had numerous intraabdominal adhesions which were carefully taken down.This allowed the mesh to be completely removed.The patient had significant laxity of his abdominal wall which made the placement of the mesh somewhat easier.Using gore-bio a product a modified ____ repair was done.The mesh was deployed below the fascia above the omental layer.Several lateral incisions were then made far away from the skin edge and using a laparoscopic suture passer the mesh was attached to the abdominal wall.Sufficient laxity of the abdominal wall was maintained with mesh to achieve attention free closure.At this point the redundant fascia could be reapproximated enough to mostly cover the mesh.I was confident that the repair was adequate and that the mesh was placed without undo tension.The patient¿s abdominal wall tolerated this procedure well with no evidence of hematoma or skin issues.#1 nylon sutures were then placed carefully in the customary fashion and stay sutures as an added measure of stability to allow the wound to be kept closed.The skin was then closed with staples and sterile dressings were applied.The patient tolerated this well.An abdominal binder was then used.The patient was then taken to the recovery room in stable condition.¿ ¿ (b)(6) 2014: (b)(6) surgery center.Implant sticker.Implant: gore® bio-a tissue reinforcement.Ref catalogue number: fs2020.Lot batch code: (b)(4).Expiration: 4/2017.Implant site: abdomen.¿ the records confirm a gore® bio-a® tissue reinforcement (fs2020/(b)(4)) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2016: (b)(6).(b)(6), md.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Procedure performed: repair of recurrent incisional hernia with bilateral component release with placement of mesh.Extensive lysis of adhesions was also necessary requiring 60 minutes of operative time.Anesthesia: general.Specimens: none.Drains: none.Complications: none.Blood loss: minimal.Disposition: the patient was taken to the recovery room in stable condition.Indication: ¿the patient is a 44-year-old gentlemen with a long history of hernia problems.The patient¿s initial surgery was a spinal fusion and the patient subsequently developed incisional hernias.Due to issues with noncompliance and lack of follow up the patient had multiple recurrences.The patient presents with a recurrence of the lateral side of his abdomen.A ct scan was done which demonstrated the presence of a small recurrent hernia.The patient did lose a significant amount of weight and it was felt that an attempt at repair would be appropriate.The patient was aware that risks were present which included infection, bleeding, and the risk of recurrence.The patient was also told that there was increase of injury to the bowel, bladder or other organs of the abdomen including vascular structures.The patient has made strides in his care and has quit smoking therefore we opted to proceed with surgery.I did not think the patient was a candidate for minimally invasive technique due to the multitude of surgeries and the likelihood of multiple adhesions.¿.Procedure: ¿the patient was taken to the operating room and identified.The patient was then appropriately sedated and placed under anesthesia¿s care.A trihealth approved timeout was done which affirmed the patient¿s identity and procedure scheduled.Next a midline incision was made this allowed access to the hernia defect.Numerous adhesions were encountered and these had to be taken down sharply.The abdomen was then opened.It was felt that an attempt at a component release would be most appropriate.Due to the amount of scarring and prior surgeries this was somewhat difficult to get into the correct plain but i was able to eventually separate the peritoneum from the rectus muscle.This plane was developed laterally superiorly and inferiorly.I was able to get to near the transversalis muscle transition.We then turned our attention to the opposite side and a similar procedure was done facing the same difficulties with scarring.However, i was able to get to the area around the transversalis transition.Superiorly and inferiorly the dissection was carried to the xiphoid and as far distal as possible near the space of retzius.At this point the peritoneum was mobilized enough to close it primarily.This was done with a 0 vicryl suture.Next a piece of physio mesh was placed on top of the peritoneum underneath the muscle layer.There was some difficulties with getting to lay completely flat due to the problem with scarring but overall was pretty satisfied and we were able to go out laterally far enough to attach this to healthy tissue.Vicryl sutures were used to tack the mesh down and then the muscles were reapproximated over it.The skin was then closed in layers after two drains were left behind.The skin was closed with staples.Sterile dressings were applied.The patient seemed to tolerate this quite well with no apparent difficulties and an abdominal binder was placed.The patient was then taken to the recovery room in stable condition.¿.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.The instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without bio-a.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, migration, contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without bio-a.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, migration, contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® BIO-A® TISSUE REINFORCEMENT
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16769968
Report Number3003910212-2023-01455
Device Sequence Number3139710
Product Code FTL
UDI-Device Identifier00733132605422
UDI-Public00733132605422
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2016
Device Model NumberFS0915
Device Catalogue NumberFS0915
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date04/19/2023
Supplement Report FDA Received Date05/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/05/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age43 YR
Patient SexMale
Patient Weight113 KG